Illinois, 2021

Damaging Wind in Illinois, June 29, 2021

June 29, 2021 · NWS PAH · 1 event in 1 county or zone

Small clusters of thunderstorms moved north to northwest around the periphery of a 500 mb high centered off the Carolina coast. At the surface, a weak cold front trailed southwest from Lake Michigan to the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Small clusters of thunderstorms moved north to northwest around the periphery of a 500 mb high centered off the Carolina coast. At the surface, a weak cold front trailed southwest from Lake Michigan to the Ozarks. A few isolated strong wind gusts accompanied the strongest storms during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 2:29 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 2:29 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Tue Jun 29 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 329 PM CDT Tue Jun 29 2021

A surge of tropical moisture was apparent on satellite and radar
images today as the westward limb of a mid level ridge centered
over the Atlantic seaboard helped sweep the moisture into the PAH
forecast area. In the unstable, uncapped atmosphere, a broken
band of showers and tstms that developed over the Pennyrile region
of KY and southwestern IN was moving generally to the west,
feeding on the outflow boundaries of previous convection. Weak
winds aloft should limit storm strength in general, though there
could be a stronger storm or two that could have brief gusty
winds, heavy rain, and small hail. Best guess is that this
diurnally-driven activity will mostly fade away by 01Z and
definitely by 03Z, a trend generally depicted by the CAMS and not
necessarily the synoptic models or the National Blend of Models.
This should hold out for the duration of tonight for the most
part.

Wed is expected to be a different story. Tropical moisture
will still be in place across the region while mid level shortwave
energy descending through the upper Midwest begins to impinge on
the ridge. The height falls should result in a ramp-up of PoPs
for shower and tstm activity, especially by afternoon. Peak
afternoon temps should be a few degrees lower than today. As the
shortwave axis continues to approach Wed night, convective
activity is expected to remain elevated, mainly after midnight. On
Thu, the shortwave axis will be in the region, along with a
surface front, ensuring a drippy day with scattered to even
numerous tstms, and highs only around 80 with all the clouds and
pcpn. The surface wind shift to the northwest should complete Thu
night, allowing a diminishing chance of rain.

.LONG TERM...(Friday through Tuesday)
Issued at 329 PM CDT Tue Jun 29 2021

Finally seeing model consensus on the Friday through Monday time
frame. However, the stubborn GFS still tries to bring some energy
south into the area for Sunday. But given its recent propensity to
try and bring waves of rain through the area over the weekend, we
will continue to go with the better consistency of the other
guidance.

A closed low will be situated over the eastern Lakes or
Ontario/Quebec area by 12Z Friday, with the main upper level trough
down across IN/OH and into our area. The vast majority of the
moisture will be shunted to our south by this time as well. While
there may be a lingering shower across parts of far southeast MO and
southern parts of west Kentucky, it should be dry for Friday. Weak
high pressure will be pressing south into the area during the day
and modest cold air advection will be taking place. Therefore, highs
on Friday should be in the lower to possibly mid 80s. In addition,
drier air will be filtering into the region, so dew points will be
dropping into the lower 60s by the end of the day.

Given the higher confidence in the synoptic pattern over the area,
will continue to advertise a dry holiday weekend. High temperatures
on Saturday will be similar to Friday and range from the lower 80s
as northerly surface winds continue. Some places could struggle to
even reach 80 degrees looking at the latest GFS/ECMWF ensemble data.
That drier air mass will become even drier as dew points drop into
the upper 50s...pretty rare for early July. Low temperatures Friday
night and Saturday night should drop down into the upper 50s or
lower 60s.

We will see temperatures warm up several degrees on Sunday as warm
air advection takes place as an upper level ridge begins to shift
eastward into our area. However, we will still be below normal with
highs in the mid 80s in most locations. Like Saturday, with surface
high pressure over the area, winds will be rather light on Sunday.

On Monday and Tuesday, the surface high will weaken and move
southeast, allowing for our winds to become southerly. Weak upper
level high pressure will be in place over our area which should
result in mainly dry weather although some of the ensemble data
suggests otherwise. It will be warmer with highs rising into the
upper 80s to around 90 degrees and humidity slowly increasing.

&&

.AVIATION...
Issued at 329 PM CDT Tue Jun 29 2021

Outside of an isolated to scattered shower or tstm, VFR conditions
are expected over the next 24 hours. Diurnal cumulus development
will continue today and Wed, though clouds will have somewhat better
coverage in the eastern half of the region by Wed morning. Winds
outside of tstms will continue to be light, with a general
southwesterly direction in the daylight hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Jun 29, 2:53 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 AM CDT Tue Jun 29 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 AM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible, especially in
the heat of the afternoon and early evening. Lightning and brief
heavy downpours are the primary concerns.

Heat index values this afternoon will peak around 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance of thunderstorms will increase Wednesday and peak
Thursday with the passage of a cold front. Small chances linger
into Friday. Locally heavy rainfall and lightning will be the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RJP/ML

In the hours before

Special weather statement, Jun 29, 4:08 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
508 PM CDT Tue Jun 29 2021

KYZ017-292245-
Christian KY-
508 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY UNTIL
545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 7 miles north of Oak Grove, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hopkinsville, Pembroke and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 8766 3690 8753 3682 8730 3670 8733
TIME...MOT...LOC 2208Z 104DEG 16KT 3678 8740

ATL
Special weather statement, Jun 29, 4:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
533 PM CDT Tue Jun 29 2021

KYZ004-005-292300-
McCracken KY-Ballard KY-
533 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCRACKEN AND
SOUTHEASTERN BALLARD COUNTIES UNTIL 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelaceville, or 8 miles southwest of Lone Oak, moving northwest at
10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lovelaceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3695 8890 3698 8890 3703 8886 3703 8883
      3699 8875 3695 8875 3695 8887 3694 8888
TIME...MOT...LOC 2233Z 120DEG 9KT 3695 8877

ATL
Special weather statement, Jun 29, 4:50 PM CST, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
550 PM CDT Tue Jun 29 2021

KYZ021-292315-
Muhlenberg KY-
550 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG COUNTY
UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunmor, or 10 miles south of Central City, moving northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Powderly, Weir, Dunmor, Greenville and Drakesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 8700 3705 8709 3716 8727 3731 8705
      3715 8694
TIME...MOT...LOC 2249Z 125DEG 6KT 3716 8706

ATL
Special weather statement, Jun 29, 4:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
557 PM CDT Tue Jun 29 2021

KYZ020-292330-
McLean KY-
557 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN COUNTY UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Livermore, or 8 miles south of Calhoun, moving
north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhoun, Livermore, Sacramento, Island and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 8708 3748 8711 3749 8712 3748 8713
      3746 8710 3741 8710 3741 8717 3738 8722
      3740 8733 3742 8735 3749 8736 3752 8735
      3753 8737 3756 8737 3757 8707
TIME...MOT...LOC 2257Z 175DEG 15KT 3743 8723

ATL
Special weather statement, Jun 29, 5:16 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
616 PM CDT Tue Jun 29 2021

KYZ021-292345-
Muhlenberg KY-
616 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MUHLENBERG COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Central City, moving northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Central City, Powderly, Greenville, Drakesboro and South Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 8704 3727 8720 3733 8715 3734 8714
      3732 8712 3733 8710 3736 8709 3737 8707
      3736 8703 3732 8699 3727 8698 3726 8696
      3724 8694 3723 8692 3722 8693
TIME...MOT...LOC 2316Z 139DEG 16KT 3727 8701

ATL
Special weather statement, Jun 29, 5:31 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
631 PM CDT Tue Jun 29 2021

KYZ020-021-300015-
Muhlenberg KY-McLean KY-
631 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUHLENBERG AND
MCLEAN COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Livermore, or 8 miles northeast of Central City,
moving west at 15 mph. An additional strong thunderstorm is located
3 miles west of Livermore, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhoun, Livermore, Sacramento, Island, Bremen and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 8711 3749 8712 3748 8713 3745 8710
      3738 8710 3736 8712 3736 8731 3739 8730
      3740 8731 3740 8733 3743 8735 3749 8736
      3752 8735 3757 8738 3762 8725 3757 8714
      3756 8704
TIME...MOT...LOC 2329Z 103DEG 14KT 3740 8706

ATL

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
June 29, 5:50 PM CST
Where
Williamson County, Johnston City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.820, -88.930

Multiple Bradford pear trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961242.